Texas, 2008

Hail and Damaging Wind in Texas, August 20, 2008

August 20, 2008 · NWS EPZ · 2 events in 1 county or zone

An upper trough provided dynamics and a veering vertical wind shear profile that led to severe mulitcell and supercell thunderstorms. This resulted in damaging winds and golfball size in eastern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough provided dynamics and a veering vertical wind shear profile that led to severe mulitcell and supercell thunderstorms. This resulted in damaging winds and golfball size in eastern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 20, 2:09 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 20, 2:09 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
309 PM MDT WED AUG 20 2008

.SYNOPSIS...
MODERATE MOISTURE LEVELS AND AN UPPER-LEVEL SHORTWAVE PASSING OVER
THE REGION THIS EVENING WILL WORK WITH DAYTIME HEATING TO PRODUCE
SCATTERED EVENING THUNDERSTORMS TONIGHT. TOMORROW A RIDGE OF HIGH
PRESSURE BUILDING OVER NEW MEXICO WILL WARM TEMPERATURES AND DRY
OUT THE ATMOSPHERE. THIS WILL TEND TO INHIBIT MOST OR ALL STORM
ACTIVITY FOR A COUPLE OF DAYS. BY SUNDAY AND ESPECIALLY EARLY NEXT
WEEK MOISTURE WORKS BACK INTO THE REGION TO AGAIN INCREASE
THUNDERSTORMS CHANCES ACROSS THE REGION.

&&

.DISCUSSION...
WATER VAPOR SHOWS A NICELY DEFINED SHORTWAVE DISTURBANCE WORKING
FROM WEST TO EAST ACROSS THE REGION TODAY. DESPITE SOMEWHAT LOWER
ATMOSPHERIC MOISTURE OVER THE REGION...THIS SYSTEM IS WORKING
EFFICIENTLY WITH OROGRAPHIC AND THERMAL LIFTING AT LOW LEVELS TO
PRODUCE SCATTERED THUNDERSTORMS OVER THE GILA HIGH COUNTRY AND
THE BLACK RANGE. EXPECT MORE DEVELOPMENT TO WORK SE INTO THE HILLS
AND LOWLANDS OF LUNA...DONA ANA...OTERO...EL PASO...AND HUDSPETH
COUNTIES LATER THIS AFTERNOON AND INTO THE EVENING HOURS. PROG
MODELS SOUNDINGS INDICATE ENOUGH MOISTURE AND HEATING TO
DESTABILIZE THE ATMOSPHERE...AND THE UPPER LEVEL SUPPORT OF THE
SHORTWAVE SHOULD ENHANCE DEVELOPMENT. EXPECT THAT A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE. ALREADY GOT A STRONG STORM
RESULTING IN A REPORT OF 1/2 HAIL OVER SAN LORENZO.

THURSDAY THROUGH SATURDAY HIGH PRESSURE ALOFT BUILDS OVER NEW
MEXICO OUT OF THE SW. THIS WILL HELP TO BOTH DRY OUT AND WARM UP
THE ATMOSPHERE. LOWLAND TEMPS WILL RISE INTO THE UPPER 90S.
CHANCES FOR RAIN AND STORMS WILL BE SIGNIFICANTLY DIMINISHED FOR
THOSE THREE DAYS.

LATE IN THE WEEKEND THE UPPER HIGH RETREATS BACK TO THE SOUTHWEST
OVER SOUTHERN AZ. RESULTING NORTHERLY FLOW ALOFT SHOWS THE
POTENTIAL TO STEER UPPER-LEVEL DISTURBANCES OVER THE AREA. IN
ADDITION LOW AND MID LEVEL SE-E FLOW ADVECTS MOISTURE BACK INTO
THE REGION...ESPECIALLY THE EASTERN HALF OF THE CWFA. THUS EXPECT
AN INCREASE IN STORM CHANCES AND AREAL COVERAGE BEGINNING MONDAY.

&&

.AVIATION...
VALID 21/0000Z - 22/0000Z
AN UPPER LEVEL DISTURBANCE...MOST EASILY ANALYZED UP AROUND 300 MB
OR SO...WILL SWEEP ACROSS NM THIS AFTERNOON AND EARLY EVENING.  AS
OF 20Z... ALREADY SEEING RAPID CONVECTIVE GROWTH OVER THE GILA.  12Z
NAM AND U OF AZ WRF SUGGEST CONVECTION WILL PUSH SOUTH AND EAST INTO
THE DESERTS THIS EVENING.  12Z RAOB INDICATES MODERATELY UNSTABLE
AIRMASS OVER EPZ... AND GPS PWAT VALUES SUGGEST NO SIGNIFICANT
DRYING HAS OCCURRED SINCE THEN.  SO WHILE CONDITIONS WILL MAINLY BE
VFR... EXPECT A WINDOW FROM ABOUT 21-03Z WHERE THUNDERSTORMS COULD
AFFECT THE LOWLANDS.  DMN/TCS WOULD BE EARLIEST...LRU/ELP LATER.
DRIER AIRMASS SHOULD RESULT IN DECREASE IN COVERAGE FOR LATER IN THE
WEEK.

&&

.FIRE WEATHER...
UPPER DISTURBANCE HIGH ALOFT WILL SWEEP ACROSS NM THROUGH THIS
EVENING... ALREADY RESULTING IN WIDESPREAD TSRA OVER AN ALREADY
SATURATED GILA NATL FOREST.  MODELS AND OBSERVATIONS SUGGEST STORMS
WILL LIKELY SURVIVE INTO THE DESERT LOWLANDS THIS EVENING... HELPED
ALONG BY UPPER FORCING.  DRIER CONDITIONS AND WARMER TEMPERATURES
WILL SET IN FOR THE END OF THE WEEK...WITH MIN RH VALUES POSSIBLY
DROPPING BELOW 20 PERCENT BY FRI AFTERNOON.  BY THE WEEKEND...
NORTHEASTERLY FLOW ALOFT SHOULD BRING INCREASING CONVECTIVE COVERAGE
TO THE HIGHER ELEVATIONS...WHILE IT MAY TAKE A BIT LONGER FOR THE
LOWLANDS TO MOISTEN BACK UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  96  72  98  73 /  30  10  10  10   0
SIERRA BLANCA TX        64  93  66  95  67 /  30  10  10  10   0
LAS CRUCES              67  96  69  98  70 /  30  10  10  10   0
ALAMOGORDO              67  93  69  95  69 /  30  10  10  10   0
CLOUDCROFT              49  75  51  77  50 /  30  20  20  20  10
TRUTH OR CONSEQUENCES   67  93  65  96  68 /  30  10  10  10   0
SILVER CITY             60  90  61  91  63 /  20  10  10  10  10
DEMING                  67  95  68  97  68 /  20  10  10  10   0
LORDSBURG               66  95  67  97  67 /  20  10  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/25 BIRD/HARDIMAN
Hazardous weather outlook, Aug 20, 10:00 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT WED AUG 20 2008

NMZ022>025-030>032-TXZ055-056-211715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED
THUNDERSTORMS OVER THE LOWLANDS. THE STRONGEST STORMS COULD
PRODUCE 60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GENERALLY STORM-FREE DAYS EXPECTED ACROSS THE AREA FRIDAY AND
SATURDAY. ONLY VERY SLIGHT CHANCES FOR RAIN THOSE DAYS AS STRONG
HIGH PRESSURE CENTERS OVER NEW MEXICO. SUNDAY THROUGH TUESDAY
MOISTURE LEVELS INCREASE A BIT AS THE UPPER HIGH SHIFTS WESTS. THIS
SHOULD ALLOW A RETURN OF AFTERNOON AND EVENING THUNDERSTORMS
SCATTERED OVER THE MOUNTAINS AND ISOLATED OVER THE LOWLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

BIRD

In the hours before

Local storm report, Aug 20, 4:19 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
519 PM MDT WED AUG 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      9 WNW MIMBRES           32.91N 108.12W
08/20/2008                   GRANT              NM   PUBLIC

            WATER RESCUE OF AKLAN HILL ROAD. AT LEAST 3 TO 4 INCHES
            OF WATER ON SECTIONS OF HIGHWAY 35 NORTH OF MIMBRES.

0350 PM     HAIL             WINSTON                 33.35N 107.51W
08/20/2008  E1.75 INCH       SIERRA             NM   PUBLIC

            GOLFBALL SIZED HAILSTONES REPORTED NEAR TOWN.

0449 PM     FLOOD            1 NW SILVER CITY        32.79N 108.28W
08/20/2008                   GRANT              NM   LAW ENFORCEMENT

            FLOOD WATERS HAVE MADE CAIN DRIVE IS IMPASSABLE.

&&

TRIPOLI
Special weather statement, Aug 20, 6:54 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
754 PM MDT WED AUG 20 2008

TXZ055-210300-
EL PASO-
INCLUDING THE CITY OF...EL PASO
754 PM MDT WED AUG 20 2008

AT 745 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A THUNDERSTORM
DEVELOPING OVER THE GREATER EL PASO AREA. LOCALLY HEAVY
RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING ARE THE MAIN
THREATS WITH THIS STORM. FLOODING MAY OCCUR IN UNDERPASSES...ACROSS
LOW SPOTS ON THE ROAD...AND ALONG DRAINAGES OFF THE FRANKLIN
MOUNTAINS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST UPDATES AS THE WEATHER CAN CHANGE RAPIDLY.

TRIPOLI

The radar

The El Paso radar (KEPZ), 37 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
August 20, 7:10 PM MST to 7:25 PM MST
Where
El Paso County, 4.18 mi SE of (Elp)el Paso Intl Ar
Measured
1.75 in hail
Property damage
$350,000
Reported by
Trained Spotter
Coordinates
31.758, -106.329

Wind-driven golfball size hail damaged many vehicles at auto dealerships and broke windows at residences.

Thunderstorm Wind, El Paso

When
August 20, 7:30 PM MST
Where
El Paso County, 6.59 mi ENE of Socorro
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.685, -106.196

A roof was blown off of a house in Horizon City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134131, 134135.